Tapering Off Klonopin
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Tapering Off Klonopin


I was diagnosed with BP 8 years ago and finally feel better after recently starting 450mg Eskalith CR at bedtime. I cannot tolerate more than that dosage due to being very medication sensitive. My problem is that I have also been taking .5mg Klonopin every night for the past 8 years to help me sleep. It is the only medication I can seem to tolerate without physical side effects. However, I feel that Klonopin has made my condition worsen over time and would like to taper off due to its mental side effects. I'm convinced it causes rapid cycling and suicidal ideation. I'm scared to quit because when I try to stop it, I feel restless and cannot sleep. My Doctor does not seem to be worried and told me to simply stop taking it, since it's such a low dose. How do I safely taper off this medication? 

 

Dear Mike --
Your frustration with this situation is evident and understandable. But I have to tell you, if the Klonopin was the cause of the cycling it would be the first time I ever heard of that.  I certainly have never suspected it in my patients (and I've suspected a quite a few things that weren't supposed to be a problem, on the basis of what patients were telling me). You could be the first though. If that were the case, things should get better when you cut that pill in half  and take just 0.25 mg per day (you could do your doctor the courtesy of telling her when you do this, although she already okay'd just stopping it). My prediction would be that you'll see the opposite happen, but in this case I'd love to be wrong!

It's not quite that simple, because if things got worse when you turned down the dose, it could be because your body was reacting to the dose reduction, even though that is quite small. You might be able to cope with that by either quartering the pills or by taking 0.5 and 0.25 mg per day on alternating days on the way down to 0.25 per day. With such small reductions as these, it would be unlikely that "withdrawal" was the basis of worsening (but I do have some patients who are unbelievably sensitive to such small changes). 

Dr. Phelps


Published November, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?